FDA Warns of Joint Pain Tied to Common Type 2 Diabetes Drugs

Agency advises users with such symptoms to contact their doctor

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

FRIDAY, Aug. 28, 2015 (HealthDay News) -- Use of a class of widely prescribed medications for type 2 diabetes is tied to severe joint pain in some patients, the U.S. Food and Drug Administration warned on Friday.

The drugs -- sitagliptin (Januvia), saxagliptin (Onglyza), linagliptin (Tradjenta) and alogliptin (Nesina) -- come from a newer class of medications called DPP-4 inhibitors.

The drugs can be taken alone or used in conjunction with other diabetes drugs, such as metformin. DPP-4 inhibitors help fight type 2 diabetes by boosting the amount of insulin the body produces after each meal, when blood sugar levels are typically high.

However, in a statement, the FDA said the medications "may cause joint pain that can be severe and disabling," and the agency "has added a new Warning and Precaution about this risk to the labels of all medicines in this drug class."

The FDA stressed that patients who take a DPP-4 inhibitor should not stop using the drug, "but should contact their health care professional right away if they experience severe and persistent joint pain."

Doctors and other health-care workers should "consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if appropriate," the agency said.

Type 2 diabetes, which is often but not always linked to obesity, affects about 95 percent of people with diabetes. As the FDA noted, "when untreated, type 2 diabetes can lead to serious problems, including blindness, nerve and kidney damage, and heart disease."

More information

There's more on type 2 diabetes at the American Diabetes Association.

SOURCE: news release, Aug. 28, 2015, U.S. Food and Drug Administration

--

Last Updated:

Related Articles